Adalimumab for orbital myositis in a patient with Crohn’s disease who discontinued infliximab: a case report and review of the literature
Division of Gastroenterology, University of Alberta, Zeidler Ledcor Center, Edmonton, Alberta, T6G 2X8, Canada
BMC Gastroenterology 2013, 13:59 doi:10.1186/1471-230X-13-59Published: 4 April 2013
Orbital myositis is a rare extra-intestinal manifestation of inflammatory bowel disease. Seventeen cases of Crohn’s disease associated orbital myositis and 3 cases of ulcerative colitis associated orbital myositis have been reported in the published literature since 1970. We report the use of adalimumab (Abbott, Canada, Inc.) for orbital myositis in a patient with Crohn’s disease who discontinued infliximab (Janssen, Canada, Inc.) and review of the published literature.
A 35 year-old male with a 7-year history of Crohn’s disease was treated with an ileocolonic resection and re-anastomosis followed by infliximab which maintained full endoscopic and clinical remission for four years. After stopping the infliximab for infusion-related reactions he presented with 3-day history of severe right eye pain, pain with ocular movement, proptosis, and conjunctival injection. He had no intestinal symptoms and endoscopic assessment revealed no active luminal disease. CT of the orbit revealed an enlarged right medial rectus muscle with tendonous involvement and a diagnosis of orbital myositis was made. Treatment with 80 mg per day prednisone with tapering dose and adalimumab, induction and maintenance, resulted in rapid resolution of the orbital myositis and ocular symptoms with no recurrences on follow-up at 10 months.
The current case demonstrates a rare extraintestinal manifestation of Crohn’s disease, orbital myositis, and its temporal relationship to the discontinuance of infliximab therapy and its successful treatment, without recurrence with tapering prednisone and adalimumab.